Georgia, 2004

Damaging Wind in Georgia, August 30, 2004

August 30, 2004 · NWS CAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 30, 2:01 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 30, 2:01 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
301 PM EDT MON AUG 30 2004

.SHORT TERM...
SATELLITE SHOWS SOME CLOUDS ACROSS THE AREA THIS AFTERNOON AND THEIR
ASSOCIATED SHRA/TSRA. IN THE WAKE OF GASTON...WEAK SURFACE BOUNDARY
IS LOCATED TO THE WEST OF THE CWA THIS AFTERNOON.

BOTH GFS/ETA SHOW WEAK MID/UPPER LEVEL SW FLOW ACROSS THE AREA
TONIGHT AND TUESDAY WITH FLOW BECOMING MORE WESTERLY WEDNESDAY. AT
THE SURFACE...WEAK BOUNDARY WILL HAVE HARD TIME MOVING TO FAR TO
THE EAST. BOTH GFS/ETA INDICATE FRONT WILL STALL ACROSS THE AREA BY
TUESDAY AND REMAIN ACROSS THEIR UNTIL HIGH PRESSURE BEGINS TO BUILD
TO THE NORTH WEDNESDAY AND THURSDAY. BOTH MODELS TRY TO PUSH
BOUNDARY SOUTHWARD WEDNESDAY INTO THURSDAY. ETA APPEARS TO BE A BIT
MORE AGGRESSIVE THAN THE GFS...BUT MAY HAVE LITTLE EFFECT ON ACTUAL
WEATHER. BOTH MODELS/TIME SECTIONS INDICATE PLENTY OF LOW LEVEL
MOISTURE TO REMAIN ACROSS THE AREA THROUGH THE PERIOD. WITH FRONTAL
BOUNDARY IN THE VICINITY AND SOME WEAK INSTABILITY...ESPECIALLY
DURING THE DAYTIME HEATING OF THE DAY...WILL CARRY A CHANCE OF
SHRA/TSRA TONIGHT THROUGH WEDNESDAY. SOME SLIGHTLY DRIER AND MORE
STABLE AIR TRIES TO BUILD SOUTHWARD WED NIGHT/THU AND JUST
MENTIONED SARA FOR THOSE PERIODS. LOCAL EQUATIONS AND GUIDANCE
CLOSE/WITHIN A FEW DEGREES OF EACH OTHER THROUGH WEDNESDAY AND DID
NOT DEVIATE MUCH WITH POPS AND TEMPS.

&&

.LONG TERM...
ALL EYES WILL BE TURNING TO THE ATLANTIC FOR THE PROGRESS OF FRANCES
OVER THE NEXT SEVERAL DAYS. BUT FOR THE LATER PORTION OF THE WEEK...
FRONT/MOISTURE AXIS WILL CONTINUE TO BE DRAPED ACROSS THE AREA.
WILL CONTINUE WITH CHANCE SHRA/TSRA THROUGH THE END OF THE WEEK. BY
THE WEEKEND...FRANCES TO BE APPROACHING THE SOUTH COAST OF FLO...
COULD BE AN UNSETTLED WEATHER SITUATION FOR OUR AREA BY THE LATER
HALF OF THE WEEKEND AS EVENTUAL TRACK OF FRANCES UNFOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     71  88  70  87 /  30  40  10  40
AUGUSTA      70  88  69  88 /  30  40  10  40
SUMTER       71  88  70  87 /  30  40  10  40
ORANGEBURG   72  88  71  88 /  30  40  10  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77/77
Hazardous weather outlook, Aug 30, 5:20 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT MON AUG 30 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311020-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
620 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 106 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 30, 6:20 PM EST
Where
Columbia County, 1 mi W of Evans
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
33.533, -82.150

Post Office reported some trees down just west of Evans.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414653.